Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 46, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2003, 10:52 PM CDT for Scurry County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 10:52 PM CDT (03:52 UTC)
- Expired
- May 15, 2003, 11:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Scurry County, TX
The radar
The Lubbock radar (KLBB), 116 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 6:25 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5088 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
980 WUUS54 KMAF 160352 SVRMAF TXC415-160430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1052 PM CDT THU MAY 15 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN SCURRY COUNTY IN WEST TEXAS * UNTIL 1130 PM CDT * AT 1049 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 2 MILES NORTH OF FLUVANNA...OR ABOUT 19 MILES NORTHWEST OF SNYDER...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... HUDD...FLUVANNA...DERMOTT AND ARAH...U.S. HIGHWAY 84 LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. LAT...LON 3295 10117 3271 10117 3281 10070 3296 10067 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 10:40 PM CDT, 12 minutes earlier.
Area forecast discussion, May 15, 10:40 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION..UPDATE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1040 PM CDT THU MAY 15 2003 HAVE SENT UPDATE TO ZONES TO REFLECT DECREASED WINDS AND INCLUDE NEW TORNADO WATCH FOR THE EAST TIL 4 AM. DRYLINE AND PAC FRONT HAVE MERGED WITH NEW DEVELOPMENT FOCUSED IN THE NE CWFA WHERE GOOD CONVERGENCE OF LOW LEVEL FLOW IS NOTED. BOUNDARY NOW STARTING TO MOVE EAST BUT MSTR WILL BE IN PLACE FOR A FEW MORE HOURS IN THE NE...CONTINUING SEVERE POTENTIAL. .MAF... TX...RED FLAG WARNING TXZ074-258 TIL 16/06Z. NM...RED FLAG WARNING NMZ112 TIL 16/06Z.
Hazardous weather outlook, May 15, 4:40 PM CDT, 6 hours 12 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-160800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 440 PM CDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM AROUND SEMINOLE TO SNYDER AND COLORADO CITY. WHILE COVERAGE IS EXPECTED TO BE LIMITED...LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE THE PRIMARY SEVERE WEATHER CONCERNS. THE LIKELIHOOD OF SEVERE THUNDERSTORMS WILL DECREASE LATER THIS EVENING AS THE DRYLINE FINALLY PUSHES EAST INTO NORTHWEST TEXAS. STRONG WINDS WILL PERSIST OVER THE GUADALUPE MOUNTAINS...AND A HIGH WIND WARNING IS IN EFFECT FOR THIS AREA THIS EVENING. THE COMBINATION OF LOW RELATIVE HUMIDITY VALUES AND WINDY CONDITIONS FROM SOUTHEASTERN NEW MEXICO SOUTH INTO THE TEXAS BIG BEND WILL CREATE CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH AND SPREAD. THESE CONDITIONS WILL CONTINUE THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE LIKELIHOOD OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED EAST OF SEMINOLE. PLEASE REFER TO OUTLOOKS AND DISCUSSIONS ISSUED BY THE STORM PREDICTION CENTER FOR ADDITIONAL INFORMATION REGARDING THE THREAT OF SEVERE WEATHER. PLEASE REFER TO FIRE WEATHER FORECASTS /FNUS54 KMAF/ AND RED FLAG WARNINGS /WWUS84 KMAF/ ISSUED BY THE NATIONAL WEATHER SERVICE IN MIDLAND FOR ADDITIONAL INFORMATION REGARDING FIRE WEATHER CONCERNS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
In the hours before
Local storm report, May 15, 7:12 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
712 PM CDT THU MAY 15 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM SNYDER TX 60 MPH TSTM GUST
05/15/03 SCURRY REPORTED BY STORM
SPOTTER.
0640 PM 6 E SNYDER TX .88 INCH HAIL
05/15/03 SCURRY REPORTED BY PRICE
DANIELS UNIT OF THE TDJC.Local storm report, May 15, 7:17 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
717 PM CDT THU MAY 15 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM SNYDER TX 60 MPH TSTM GUST
05/15/03 SCURRY REPORTED BY SPOTTER.
0640 PM 6 E SNYDER TX 0.88 INCH HAIL
05/15/03 SCURRY REPORTED BY PRICE
DANIELS UNIT OF THE
TDJC.Local storm report, May 15, 7:26 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
726 PM CDT THU MAY 15 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 3 E SNYDER TX 63 MPH TSTM GUST
05/15/03 SCURRY TEXAS MESONET REPORT.Special weather statement, May 15, 7:27 PM CDT, 3 hours 25 minutes before
TXZ045-046-160045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 727 PM CDT THU MAY 15 2003 ...TORNADO WATCH 383 CANCELED FOR GAINES AND DAWSON COUNTIES... SEVERE WEATHER HAS MOVED EAST AND THEREFORE THE NATIONAL WEATHER SERVICE IN MIDLAND HAS CANCELED TORNADO WATCH 383 FOR GAINES AND DAWSON COUNTIES.
Local storm report, May 15, 9:06 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
906 PM CDT THU MAY 15 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM SNYDER TX 60 MPH TSTM GUST
05/15/03 SCURRY REPORTED BY STORM
SPOTTER.
0640 PM 6 E SNYDER TX .88 INCH HAIL
05/15/03 SCURRY REPORTED BY PRICE
DANIELS UNIT OF THE TDCJ.
0640 PM 3 E SNYDER TX 63 MPH TSTM GUST
05/15/03 SCURRY TEXAS MESONET REPORT.Special weather statement, May 15, 10:23 PM CDT, 29 minutes before
TXZ047-048-052-053-160900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1023 PM CDT THU MAY 15 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH UNTIL 400 AM CDT FRIDAY MORNING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... BORDEN...HOWARD...MITCHELL AND SCURRY THIS TORNADO WATCH INCLUDES THE CITIES OF... BIG SPRING...COLORADO CITY...GAIL AND SNYDER THIS WATCH REPLACES TORNADO WATCH #385 PREVIOUSLY IN EFFECT UNTIL MIDNIGHT CDT. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IN ADDITION...LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.